Wisconsin, 2013Hail and Damaging Winds in Wisconsin, July 22, 2013
July 22, 2013 · NWS MKX · 9 events in 3 counties and zones
Thunderstorms moved across South Central Wisconsin with a cold front during the evening hours of July 22nd, producing large hail, damaging wind gusts and heavy downpours of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $69,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved across South Central Wisconsin with a cold front during the evening hours of July 22nd, producing large hail, damaging wind gusts and heavy downpours of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 22, 2:25 PM CST, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 22, 2:25 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 PM CDT MON JUL 22 2013
.VERY SHORT TERM...LATE THIS AFTERNOON...TONIGHT AND
TUESDAY...FORECAST CONFIDENCE IS MEDIUM.
MAIN FORECAST ISSUE CONTINUES TO BE AREAL COVERAGE OF STORMS AND
SEVERE RISK WITH PASSAGE OF COLD FRONT LATE THIS AFTERNOON AND THIS
EVENING. LATEST RUNS OF THE HRRR AND WRF 4KM WITH LAPS HIGH
RESOLUTION MODELS SHOW CONVECTION ASSOCIATED WITH THE FRONT MOVING
SOUTHEAST INTO THE NORTHWEST PORTIONS OF THE FORECAST AREA BY 00Z
TUESDAY...THEN FALLING APART AS THEY SHIFT FURTHER
SOUTHEAST...EXITING THE FAR SOUTHEAST COUNTIES BY 05Z TUESDAY.
NAM/GFS/ECMWF/CANADIAN MODELS ALL SHOW QPF WITH THE FRONTAL PASSAGE
THIS EVENING...THOUGH 18Z NAM CONTINUES TO BE SOMEWHAT SLOWER THAN
THE OTHER MODELS WITH ITS PROGRESSION.
SOME QUESTION WITH THE AREAL COVERAGE OF STORMS...AS UPWARD VERTICAL
MOTION WITH FRONT OVER THE AREA IS MODEST COMPARED TO THE NORTHEAST
AND SOUTHWEST. STILL...ENOUGH UPWARD MOTION WITH FRONT AND PASSING
MODEST 500MB VORTICITY MAXIMUM TO BRING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THROUGH THE AREA THIS EVENING...ENDING
SOON AFTER MIDNIGHT.
MEAN LAYER CAPES OF 1500 TO 2500 J/KG WITH 20 TO 25 KNOTS OF DEEP
LAYER SHEAR WILL BRING A RISK FOR LARGE HAIL AND DAMAGING WINDS WITH
MAINLY MULTICELL TYPE STRUCTURES. BEST CHANCES WILL REMAIN IN THE
SLIGHT RISK AREA FROM SPC...MAINLY NORTHWEST OF A FOND DU LAC TO
MADISON TO DARLINGTON LINE. THIS IS WHERE THE SOMEWHAT BETTER DEEP
LAYER SHEAR WILL BE LOCATED. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE
WITH DECENT PRECIPITABLE WATER VALUES.
BRISK NORTH WINDS WITH COLD AIR ADVECTION BEHIND FRONTAL PASSAGE
LATER TONIGHT INTO TUESDAY WILL BRING A COOLER AND DRIER AIRMASS
INTO THE REGION. THIS IS IN ADVANCE OF HIGH PRESSURE MOVING TOWARD
THE REGION FROM THE NORTHWEST. QUIET WEATHER WITH PARTLY CLOUDY
SKIES ARE EXPECTED. BREEZY NORTH WINDS WILL KEEP TEMPERATURES
SOMEWHAT BELOW SEASONAL NORMALS...ESPECIALLY NEAR THE LAKE.
TUESDAY NIGHT THROUGH THURSDAY...FORECAST CONFIDENCE MEDIUM TO HIGH
NW FLOW ALOFT WILL PREVAIL WITH HIGH PRESSURE CENTERED OVER WI FOR
TUE NT AND WED. A WEAK SHORTWAVE TROUGH MAY BRING SCT-BKN MID
LEVEL CLOUDS FOR A TIME WED AFTERNOON AND EVENING. AT MOST...A FEW
SPRINKLES TOWARD CENTRAL WI. THE HIGH THEN SHIFTS INTO THE ERN
GREAT LAKES FOR WED NT AND THU WHILE A SFC TROUGH MOVES INTO NW WI
ON THU. THIS IS AHEAD OF A LARGE UPPER TROUGH THAT IS DIGGING SEWD
INTO SRN MANITOBA AND ONTARIO CANADA. WEAK LOW LEVEL WARM
ADVECTION WILL DEVELOP LATE WED NT AND THU. 925 MB TEMPS YIELD SFC
TEMPS IN THE MID 70S ON WED AND UPPER 70S TO 80F FOR THU.
.LONG TERM...
FRIDAY THROUGH MONDAY...FORECAST CONFIDENCE MEDIUM
THE LARGE POLAR TROUGH WILL TRACK ALONG THE NRN GRTLKS AND
CANADIAN BORDER FOR THE WEEKEND. ITS COLD FRONT WILL BRING CHANCES
OF SHOWERS AND TSTORMS FOR FRI AND SAT. VERY PLEASANT AND DRY
SUMMER WX TO PREVAIL AFTERWARD.
&&
.AVIATION/00Z TAFS/...VFR CONDITIONS ARE EXPECTED THROUGH LATE THIS
AFTERNOON ACROSS TAF SITES. SOME DIURNAL CUMULUS CLOUDS WILL LINGER
DURING THIS TIME. LAKE BREEZE WILL SHIFT WINDS TO THE SOUTHEAST AT
MILWAUKEE AND KENOSHA BY 21Z TO 22Z MONDAY. MADISON SHOULD SEE LIGHT
SOUTHWEST WINDS.
COLD FRONT WILL SLIDE SOUTHEAST THROUGH TAF SITES BETWEEN 02Z AND
06Z TUESDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH THE FRONT. A FEW MAY CONTAIN LARGE HAIL AND GUSTY
WINDS...WITH BETTER CHANCE AT MADISON...LOWER CONFIDENCE AT THE
EASTERN SITES. MVFR/IFR VISIBILITIES ARE POSSIBLE WITH ANY STORMS.
VFR CONDITIONS ARE THEN EXPECTED AFTER FRONTAL PASSAGE INTO
TUESDAY. WINDS WILL SHIFT NORTH NORTHWEST AFTER THE FRONTAL
PASSAGE...AND BECOME NORTH NORTHEAST THROUGH TUESDAY. WINDS WILL
BECOME GUSTY WITH COOLER AND DRIER AIR MOVING INTO THE REGION
DURING THIS TIME. GUSTS INTO THE 20 TO 25 KNOT RANGE ARE POSSIBLE.
.MARINE...A TIGHT PRESSURE GRADIENT WILL DEVELOP LATE TONIGHT INTO
TUESDAY...AFTER THE COLD FRONTAL PASSAGE. THIS WILL RESULT IN BREEZY
NORTH TO NORTHEAST WINDS ACROSS THE NEARSHORE WATERS. FREQUENT GUSTS
TO 25 KNOTS ARE POSSIBLE LATE TONIGHT INTO TUESDAY NIGHT. THIS
SHOULD CAUSE WAVES TO BECOME HIGH...WITH ONSHORE FLOW AT TIMES. THE
WAVES SHOULD REMAIN HIGH INTO WEDNESDAY BEFORE SUBSIDING WITH WEAKER
WINDS. THUS...A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR LATE
TONIGHT INTO WEDNESDAY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 4 AM TUESDAY TO 4 PM CDT WEDNESDAY FOR
LMZ643>646.
&&
TONIGHT/TUESDAY AND AVIATION/MARINE...WOOD
TUESDAY NIGHT THROUGH MONDAY...GEHRINGHazardous weather outlook, Jul 22, 7:06 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
806 PM CDT MON JUL 22 2013
WIZ046-047-051-052-056>060-062>072-231015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
806 PM CDT MON JUL 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE
ACROSS SOUTHERN WISCONSIN THIS EVENING...AS A COLD FRONT MOVES
THROUGH THE REGION. THERE IS A POTENTIAL FOR LOCALLY HEAVY RAINFALL
FROM ANY THUNDERSTORMS THAT DEVELOP. THERE IS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS WEST OF A FOND DU LAC TO JANESVILLE LINE. THE
MAIN HAZARDS ARE LARGE HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CHANCES FOR THUNDERSTORMS RETURN FOR THURSDAY NIGHT THROUGH
SATURDAY...AS LOW PRESSURE AND COLD FRONT APPROACHES FROM THE
NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
LMZ643>646-231015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
806 PM CDT MON JUL 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE
ACROSS LAKE MICHIGAN LATER THIS EVENING...AS A COLD FRONT MOVES
THROUGH THE REGION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FROM TUESDAY INTO WEDNESDAY
AFTERNOON...FOR BRISK NORTHERLY WINDS AND HIGH WAVES.
CHANCES FOR THUNDERSTORMS RETURN FOR THURSDAY NIGHT THROUGH
SATURDAY...AS LOW PRESSURE AND COLD FRONT APPROACHES FROM THE
NORTHWEST.
MG/WOOD
WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jul 22, 4:07 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
507 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 1 N FORT ATKINSON 42.94N 88.84W
07/21/2013 M2.25 INCH JEFFERSON WI TRAINED SPOTTER
2.25 DAY TOTAL. ABOUT 1 INCH FROM 2-3 PM.
&&
SMSpecial weather statement, Jul 22, 6:14 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
714 PM CDT MON JUL 22 2013
WIZ056-230045-
SAUK-
714 PM CDT MON JUL 22 2013
...STRONG THUNDERSTORM MOVING INTO SAUK COUNTY...
AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL RICHLAND COUNTY...MOVING EAST
AT 25 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
HILL POINT BY 725 PM CDT...
PLAIN BY 735 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
HENTZ
Special weather statement, Jul 22, 6:53 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
753 PM CDT MON JUL 22 2013
WIZ056-062-063-230115-
DANE-IOWA-SAUK-
753 PM CDT MON JUL 22 2013
...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN SAUK COUNTY...
AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL SAUK COUNTY...MOVING EAST AT
30 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
ARENA BY 805 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
THE HEAVY RAINS MAY CAUSE SOME MINOR LOW LAND FLOODING.
HENTZ
Special weather statement, Jul 22, 7:12 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
812 PM CDT MON JUL 22 2013
WIZ056-062-230130-
IOWA-SAUK-
812 PM CDT MON JUL 22 2013
...STRONG THUNDERSTORM MOVING INTO ACROSS NORTHERN IOWA COUNTY...
AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN IOWA COUNTY...MOVING EAST AT 30
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF GOVERNOR DODGE STATE PARK BY 825 PM CDT...
SPRING GREEN BY 830 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
THE HEAVY RAINS MAY CAUSE MINOR LOWLAND FLOODING.
HENTZ
Event by event
4 hail, 4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Hail, Dane
- When
- July 22, 7:22 PM CST
- Where
- Dane County, Black Earth
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.130, -89.750
A trained spotter reported hail up to 1.50 inch in diameter partially covered the ground. Thunderstorm wind gusts estimated up to 50 mph knocked down 6-inch diameter tree limbs.
Heavy Rain, Dane
- When
- July 22, 7:45 PM CST to 8:45 PM CST
- Where
- Dane County, 1 mi ESE of Mt Horeb
- Reported by
- Public
- Coordinates
- 42.995, -89.712
The public reported heavy rain of 1.21 inch, with 1.02 inch falling in one hour, 1 mile east-southeast of Mt. Horeb.
Hail, Dane
- When
- July 22, 7:50 PM CST
- Where
- Dane County, 0.5 mi NW of Verona
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.985, -89.537
A trained spotter reported a mix of hail sizes up to 1.50 inch in diameter just northwest of Verona.
Hail, Dane
- When
- July 22, 7:50 PM CST
- Where
- Dane County, Verona
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.980, -89.530
The public reported hail between 5/8 inch to 3/4 inch in diameter in Verona.
Hail, Dane
- When
- July 22, 7:50 PM CST
- Where
- Dane County, 5 mi SW of Downtown Madison
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.019, -89.490
A trained spotter reported hail up to 3/4 inch in diameter 5 miles southwest of downtown Madison.
Thunderstorm Wind, Green
- When
- July 22, 8:50 PM CST to 9:00 PM CST
- Where
- Green County, New Glarus to Monticello
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 42.820, -89.630
Law enforcement officials reported trees and power lines blown down by thunderstorm wind gusts estimated up to 70 mph (61 knots) in a 6-mile wide swath between New Glarus and Monticello. New Glarus was completely without power for a time after the storms.
Thunderstorm Wind, Green
- When
- July 22, 9:10 PM CST
- Where
- Green County, Brodhead
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 42.620, -89.370
Law enforcement officials reported trees blown down by thunderstorm wind gusts estimated up to 60 mph (58 knots) in Brodhead.
Thunderstorm Wind, Rock
- When
- July 22, 9:14 PM CST
- Where
- Rock County, Milton
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 42.770, -88.950
Law enforcement officials reported trees blown down by thunderstorm wind gusts estimated up to 60 mph (58 knots) in Milton.
Thunderstorm Wind, Rock
- When
- July 22, 9:21 PM CST to 9:30 PM CST
- Where
- Rock County, 3 mi NW of Beloit to Beloit
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.551, -89.072
Law enforcement officials reported many trees and power lines blown down by thunderstorm wind gusts estimated up to 75 mph (65 knots) along a 5-mile wide swath from 3 miles northwest of Beloit to Beloit.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 22, 2013$1.3 million · 2 in hail · 70 events
- Hail and Damaging Winds in Kansas, July 22, 2013$988,000 · 1.75 in hail · 18 events
- Hail and Damaging Wind in Wyoming, July 22, 2013$155,000 · 1.75 in hail · 7 events
- Flash Flooding and Flood in New Jersey, July 22 to 23, 2013$100,000 · 5 events
- Tornado and Flash Flooding in Florida, July 22, 2013$100,000 · EF0 · 5 events
- Flash Flooding in New York, July 22, 2013$75,000 · 2 events
- Hail and Damaging Winds in Arkansas, July 22, 2013$45,000 · 1.25 in hail · 10 events
- Hail in Wyoming, July 22, 2013$60,000 · 1.75 in hail · 4 events
- Hail in South Dakota, July 22, 2013$40,000 · 1.75 in hail · 8 events
- Tornado and Hail in Wisconsin, July 22, 2013$23,000 · EF0 · 12 events
- Flood in Pennsylvania, July 22, 2013$25,000 · 1 event
- Flash Flooding in Pennsylvania, July 22 to 23, 2013$20,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470940, 470948, 470941, 470942, 470943, 470944, 470945, 470946, 470947.